A widely used combination of two common medications may cause unexpected increases in blood glucose levels, according to a study conducted at the Stanford University School of Medicine, Vanderbilt University and Harvard Medical School. Researchers were surprised at the finding because neither of the two drugs—one, an antidepressant marketed as Paxil, and the other, a cholesterol-lowering medication called Pravachol — has a similar effect alone.
The increase is more pronounced in people who are diabetic, and in whom the control of blood sugar levels is particularly important. It's also apparent in pre-diabetic laboratory mice exposed to both drugs. The researchers speculate that between 500,000 and 1 million people in this country may be taking the two medications simultaneously.
The researchers' study relied on an adverse-event reporting database maintained by the U.S. Food and Drug Administration and on sophisticated electronic medical records used by each of the three participating institutions. They used data-mining techniques to identify patterns of associations in large populations that would not be readily apparent to physicians treating individual patients.
Get the latest information on Health IT and attend other valuable sessions at this two-day Summit providing healthcare leaders with educational content, insightful debate and dialogue on the future of healthcare and technology.